Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 84, NWS Pueblo, CO

August 28, 1999Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 1999, 3:22 PM MDT for Pueblo County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1999, 3:22 PM MDT (21:22 UTC)
Expired
Aug 28, 1999, 4:20 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 282125 RRA
SVRPUB
COC101-282210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
322 PM MDT SAT AUG 28 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 420 PM MDT

* AT 320 PM MDT...RADAR SHOWED 2 SEVERE STORMS...ONE 5 MILES SOUTH OF
  PUEBLO...ANOTHER 3 MILES EAST OF PUEBLO WEST...MOVING NORTHEAST AT
  10 MPH.

SOME LOCATIONS AFFECTED WILL BE PUEBLO...I-25 FROM PINON SOUTH
TO PUEBLO...AND HIGHWAYS 50 AND 96 IN VICINITY OF PUEBLO
THROUGH 420 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  THIS STORM WILL ALSO PRODUCE
FREQUENT LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN OR CLOSE TO
THE WARNED AREA...GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

LW/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 28, 2:40 PM MDT, 42 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
240 PM MDT SAT AUG 28 1999

...CHALLENGE TONIGHT IS SEVERE THUNDERSTORM POTENTIAL THIS EVENING...

DISCUSSION WILL BE VERY BRIEF AS WAY BEHIND DUE TO DEVELOPING SEVERE
WEATHER.  BASICALLY...A SIGNIFICANT UPPER LEVEL DISTURBANCE WILL
CROSS THIS EVENING...PROVIDING A TRIGGER FOR MORE WIDESPREAD
CONVECTION THAN WEVE HAD RECENTLY.  PER CONFERENCE CALL WITH
SPC...CONVERGENT LINE EXTENDED FROM EXTREME NORTH CENTRAL EL PASO
COUNTY ACROSS NORTHEAST COLORADO TO AKRON VICINITY WILL ACT AS FOCUS
FOR SEVERE CONVECTION THIS EVENING.  CONSEQUENTLY...THE SEVERE
THUNDERSTORM WATCH INCLUDES EL PASO COUNTY.  RIGHT NIGHT...THE
POTENTIAL FOR SEVERE WEATHER ELSEWHERE IS LESS...BUT IS CERTAINLY
STILL POSSIBLE.

VERY BRIEFLY...AFTER WE GET DISTURBANCE OUT OF HERE SOMETIME
TOMORROW...DRIER NEXT FEW DAYS...BUT STILL CANT REMOVE THUNDERSTORM
CHANCES.  MRF HOLDS ON TO MOISTURE OVER COLORADO...NOT MUCH...BUT
ENOUGH.

.PUB...SEVERE THUNDERSTORM WATCH EL PASO COUNTY UNTIL 7 PM MDT.

In the hours before

Special weather statement, Aug 28, 11:55 AM MDT, 3 hours 27 minutes before
COZ058>081-281900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SAT AUG 28 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING...

AROUND NOON FRIDAY...SATELLITE PICTURES REVEALED A LONG BAND OF
CLOUDS...STRETCHING FROM NORTH TO SOUTH...ACROSS THE WESTERN AND
CENTRAL COLORADO ROCKIES.  THIS BAND OF CLOUDS IS FORECAST TO DRIFT
EAST THIS AFTERNOON AND EVENING.  AS THE BAND INTERACTS WITH
AFTERNOON HEATING...SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY
OVER MOST MOUNTAIN AREAS...WITH SCATTERED ACTIVITY SPREADING ONTO
THE PLAINS.  THE ACTIVITY MAY LINGER IN MANY AREAS THROUGH TONIGHT.

THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...ESPECIALLY OVER THE MOUNTAINS.  ISOLATED ROCK OR MUD SLIDES
ARE POSSIBLE...MAINLY IN AREAS WHICH HAVE RECEIVED HEAVY RAIN OVER
THE PAST FEW DAYS.

ALTHOUGH WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT EXPECTED
TODAY...CONDITIONS OVER THE FAR EASTERN PLAINS LATE THIS AFTERNOON AND
EVENING...MAY BE FAVORABLE FOR AN ISOLATED SEVERE THUNDERSTORM OR
TWO.

LIGHTNING KILLS AND INJURES MANY PEOPLE EVERY YEAR IN COLORADO.  IF
YOU HEAR THUNDER...OR SEE LIGHTNING NEARBY...SEEK SAFE SHELTER
IMMEDIATELY.
Special weather statement, Aug 28, 11:55 AM MDT, 3 hours 27 minutes before
COZ058>081-281900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SAT AUG 28 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING...

AROUND NOON FRIDAY...SATELLITE PICTURES REVEALED A LONG BAND OF
CLOUDS...STRETCHING FROM NORTH TO SOUTH...ACROSS THE WESTERN AND
CENTRAL COLORADO ROCKIES.  THIS BAND OF CLOUDS IS FORECAST TO DRIFT
EAST THIS AFTERNOON AND EVENING.  AS THE BAND INTERACTS WITH
AFTERNOON HEATING...SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY
OVER MOST MOUNTAIN AREAS...WITH SCATTERED ACTIVITY SPREADING ONTO
THE PLAINS.  THE ACTIVITY MAY LINGER IN MANY AREAS THROUGH TONIGHT.

THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...ESPECIALLY OVER THE MOUNTAINS.  ISOLATED ROCK OR MUD SLIDES
ARE POSSIBLE...MAINLY IN AREAS WHICH HAVE RECEIVED HEAVY RAIN OVER
THE PAST FEW DAYS.

ALTHOUGH WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT EXPECTED
TODAY...CONDITIONS OVER THE FAR EASTERN PLAINS LATE THIS AFTERNOON AND
EVENING...MAY BE FAVORABLE FOR AN ISOLATED SEVERE THUNDERSTORM OR
TWO.

LIGHTNING KILLS AND INJURES MANY PEOPLE EVERY YEAR IN COLORADO.  IF
YOU HEAR THUNDER...OR SEE LIGHTNING NEARBY...SEEK SAFE SHELTER
IMMEDIATELY.

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.